Question about Nausea, and non-wafarin treatment options for APS

Kersten, Mary F, and aPNotSoFab and Luis-

I had problems two weeks ago w/ bladder. ( painful cramping with urination- bladder itself- not urethra- not UTI) Went to Obgyn. Initial urine sample was ok- detailed culture send out also ok. I suspect micro clots somewhere as I am still sub therapeutic. This might also be an issue for Luis to ask?

Also, I am having much nausea lately, (for past 4 days, 20 hours a day of nausea, non-responsive to zofran), my internist says this is normal with APS. Is that accurate?

Kersten - I'm studying APS with great fervor,Obviously. Kay Thackray's book is on back order at the moment via amazon. I think it will deliver next week. I also have Highways and Byways on order, as is his original book on APS .

Also- our daughter is in Texas from Princeton for the Holidays. She is a PhD student there and as a researcher ( scientist) which gives her access to medical journals. She has found a few APS journal articles citing problems with APS patients not breaking clots down correctly- so d- dimer tests might not be accurate reflections (Krone et. al. 2010., Impaired Fibrinolysis in the Antiphospholipid Syndrome) . Also some "state of the science" articles which review and summarize the understanding and treatment options (old, new and on the horizon) for APS (Ekrin et al. 2014., 14th International Congress on Antiphospholipid Antibodies Task Force Report on Antiphospholipid Syndrome Treatment Trends; Merashli et al. 2015., Antiphospholipid syndrome: an update; Lopez-Pedrera et. al. 2015., Immunotherapy in antiphospholipid syndrome)

. These articles recommend "add on" therapies for patients not fully responding to wafarin + heparin -- these include: Hydroxychloroquine, Statins, B-cell inhibitionn (e.g. Rituximab), complement inhibition (via "Complement 5a", but still in clinical trials), peptide thereapy (still in trials), and Vitamin D is recommended for all APS patients, as Vitamin D has important immunomodulatory functions.

For myself, 10 mg of warfarin daily for 10 days only yielded an INR of 2.3. Better but still too low. I was increased to 11 mg every day. If I cannot get the INR within range and/or i continue to have symptoms, possibly these additional treatment options would be? Does anyone have experience with these? But I feel the biggest blockade I face is not having access to LMW heparin (or fragmin/lovanox) in parallel to the warfarin. My hemotologist is unwilling to do this in conjunction with Coumadin, outside the hospital. Boosting Coumadin with heparin doesn't seem to be a standard therapy in the US.

PS. Yesterday I had a thyroid panel and vitamin b-12 screen done. (thank you ladies! I told doctor you requested so he obliged!)

8 Replies

oldestnewest
  • First thing, often something missed is Interstitial bladder - ncbi.nlm.nih.gov/pmc/articl... Sjogrens Disease is common with Hughes Syndrome, also bladder problems do seem to be worse/infections etc and general irritation with underactive thyroid. Mine has been far better on a) adequate thyroid medication, (after detailed thyroid testing), and also by taking something called D Mannose, which stopped my endless infections. However do check before ever taking anything new with your main doctor. ncbi.nlm.nih.gov/pubmed/236...

    I also gave up gluten years back which took some more irritation out of my body, I am gluten intolerant rather than having Coeliac Disease which is ever more recognised.

    It looks like you have to wait for some tests to come back? Well done on all the testing you have managed to activate. Also yes many of our members are on Hydroxychloroquine and if your consultant goes in this direction it is good to have the right one as some have different fillers! If your pharmacist has any difficulty obtaining the Hydroxycloroquine with the same formula from Zentiva, the product description is: “HYDROXYCHLOROQUINE SULPHATE (ZENTIVA) 200MG FILM COATED” and the ‘PIP number’ (Product Code) is 1201730.

    It is early days for you on Warfarin so some team work between you and your consultant, and useful to have your academic sister on board!

    I hope everything settles down for you. MaryF

  • Wow - I never relized that SS was linked to constant bladder infections. I had many frequant infections going over a few years prior to diagnoses, improved with clexane & dissappeared totally after SS diagnosis & put on hydroxychloroquine. Never put the puzzle together!! Thanks.

  • This is very relevant: ncbi.nlm.nih.gov/pmc/articl...

    MaryF

  • Yes,thank you! Before the DVT occurred- and I had just been positively ( for the second round of tests) flagged for APS on two of the three tests, I was put on plaquinil for about 2 days, but I felt unwell on it. It may have been coincidental as I was immediately hospitalized with DVTs . ( my body wasted no time going from testing positive for antibodies to forming DVTs.)

    I'll check on fillers and what pharm , etc, if I'm restarted on plaquinil.

    ( it's our daughter at Princeton- not my sister. She has Raynauds so I'm going to have her checked for antibodies also. My mother died suspiciously of clots (PE) at 66 and had her 1st PE from a DVT in leg at age 46. )

  • Yes a fairly typical family picture, I had a dire reaction to Plaquenil, but my daughter does well on it. Keep well. MaryF

  • I too take 10mg daily, going to 11mg would sometimes work but mostly it would put me over (my range is 4-4.5). My dr put me in antiplatelets to go along with my Coumadin and so far it's been great, I stay in range even when I have been sick, this has been going on for some time now, I don't have to keep adjusting my dosing (brand name is pletal)

    I hope this gives you something you can talk to your dr about

    I have also have been having issues with bladder cramping and severe lower back pain the last 3-4 months, convinced I had a kidney infection, all my urine tests and blood work were coming back ok or not indicative of any kidney or bladder infection. Dr is now talking about bladder stones and wants me to have an ultrasound on my bladder. I might have to mention to him the stuff above to see if that might be the issue, to make me cry we inowbit hurts really badly

    Julie

  • Hey there. You've been through the wringer...

    Which anti platelet medication? I see my internist today and one new auto immune Wednesday in San Antonio and my optic neuro in San tomorrow and my Hemotologist in San Thursday in San Antonio....

    I was raised to 11 mg warfarin 5 days a week starting last tuesdsy. Then 10 on weekends.

    Yesterday afternoon I passed a little blood in urine- on at end of stream. was SO EXCITED actually!!!!!! Yay!!!!!!!! Maybe finally I found my target dose and exceeded a tad!!!!! I was not really sick- no uti signs- but had to go to ER to get INR so I would have data.

    No uti. No blood. INR had dropped. Dropped!!!!!!! From 2.4 to 2.1. They think micro clots in bladder. Today bladder itself is a little crampy with urination. Urethra is fine.

    ??????????

    Two weeks ago I had this same feeling and OBGYN ran urine- all ok- to be sure did a send out culture.

    Thank you for tying in with me.

    If you need anything-

    Cell

    830-459-2004

    Kelly.schlunegger@gmail.com

    Not many Americans close by.

  • Just saw this now... I am now taking plaquinil 200mg and Crestor 10mg every day. I was originally given avorastatin but it caused me joint pain and elevated liver enzymes. My blood work was just recently repeated: liver enzymes, CBC and chemistries all were fine. Only thing abn were my white cells they were low!

You may also like...